Hail, Wabasha
- When
- July 13, 10:22 PM CST
- Where
- Wabasha County, 2.94 mi NNE of Plainview
- Measured
- 1.5 in hail
- Reported by
- Law Enforcement
- Coordinates
- 44.210, -92.150
Law enforcement reported ping pong ball sized hail near Plainview.
A strong to severe cluster of storms moved through central Minnesota the evening of July 13th following the Mississippi River Valley. As the storms crossed Wabasha and Winona counties late into the overnight, a rapid intensification resulted in very large hail falling within a narrow swath of approximately 10 miles between the two counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A strong to severe cluster of storms moved through central Minnesota the evening of July 13th following the Mississippi River Valley. As the storms crossed Wabasha and Winona counties late into the overnight, a rapid intensification resulted in very large hail falling within a narrow swath of approximately 10 miles between the two counties. Hail reports varied in size from ping pong ball near Plainview (Wabasha County) to tea cup near Altura (Winona County) and Lewiston (Winona County). Significant damage was reported to crops, automobiles, and housing structures near Altura.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 13, 5:10 PM CST, 5 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 610 PM CDT Thu Jul 13 2023 .DISCUSSION...(This evening through Thursday) Issued at 243 PM CDT Thu Jul 13 2023 Key Messages: - Strong to severe storms possible tonight and again Friday. If something does develop, winds will be the main threat. - The on and off shower and storm chances will continue through the weekend into early next week. The chances for organized severe weather looks low. - A brief break from the rain chances Tuesday before they return for the middle of next week. Tonight and Friday... Have been monitoring burbling storms and showers for much of the morning into the afternoon. High resolution Convective Allowing Models (CAMs) suggested a reduction for surface dewpoint temperatures from slightly drier air off the deck late this morning, but the opposite has been occurring. Instead, the dry low level air, evident in 12Z RAOBS, has remained well to the southwest in western Iowa while 850/925mb winds are more westerly within a minute, more moist low level jet. Surface dewpoint temperatures have decreased by a few degrees early this afternoon, into the mid 60s, but overall less dry air mixing to the surface than previously expected. Therefore, storms have been burbling off the aforementioned low level jet and an accompanying tight gradient of meager low level isentropic ascent, a weak surface convergence boundary in south- central Minnesota, and minute mid to upper level perturbations evident on GOES-East water vapor imagery. Of the convective allowing models, a blend of the ARW (13.00/12Z) and Fv3 (13.00/12Z) have been keeping the most accurate dewpoint temperatures and subsequently, the most accurate reflectivity today, and have therefore leaned into them fort the near term forecast. Storm mode has remained single cellular from a lack of shear (~20 kts Effective Bulk), subsequently crashing its cold pool on its updraft. The low level trough, convergence, and isentropic ascent expected to advect through western Wisconsin later this evening, temporarily abating storm chances. However, early this afternoon, stronger storms have popped up in north-central Iowa where the strongest gradient of shear, nearing 30kts, grazes our southwestern periphery in northeast Iowa. Will be something to keep and eye on, however, expected to graze our southwestern edges. Storm chances return locally tonight into the overnight as all the aforementioned forcing mechanisms (upper level perturbation, positively tilted low level trough, warm air advection, minute low level jet) join forces to push a surface low from central Minnesota through western Wisconsin. HREF probabilities depict initial area of storms in central to south-central Minnesota, advecting southeast; locally impacting southeast Minnesota and western Wisconsin near Instability appears sufficient for strong to severe storms, with high resolution models painting 500-2000 J/kg MUCAPE. High resolution soundings show elevated nature of storms with inverted V shape in lower levels, suggesting severe wind as a primary threat. While 0-6km shear (40kts) initially suggests supercells as the storm mode, given the elevated nature of storms with decreasing diurnal influences, realizing lowest 20kts of 0-1 km shear quite unlikely. Therefore, with increasing shear, congealing multicellular storms likely. Storm chances continue through Friday with similar set up as today. Low level moisture advection with passing waves of upper level perturbations. At this time, storms could be strong single cells with sufficient 0-3 km near 30 kts, decreasing above 30 kts. Again, wind will be the primary threat through the late morning into the afternoon. As previously mentioned, forcing will be scattered with lobes of meager warm air advection and mid level forcing. Friday night through Monday... The general upper air pattern is not expected to change much through the weekend. The upper level low near Hudsons Bay looks to sink south toward the Upper Great Lakes keeping the local area in the persistent northwest flow. This will keep the parade of weak short wave troughs going to produce on and off rain chances. This activity should be rather scattered in nature as the best surface boundary to help organized development looks to reside off to the east of the area from the eastern Great Lakes south through the Ohio River Valley. This should keep any chances for severe weather to a minimum with the ECMWF not showing much in the way of CAPE or shear to work with. Tuesday and Wednesday... Some upper level ridging will briefly build in over the Upper Midwest starting Tuesday to provide a break from the rain chances. This does not look to last long as another upper level low coming across southern Canada will quickly flatten the ridge and allow for the potential of more short wave troughs to work across the region Tuesday night and Wednesday. This will bring a return of the rain chances back to the area for the middle of next week. Temperatures look to be a bit warmer by the middle of next week with highs reaching the upper 80s for some, but probabilities of reaching 90 or higher look extremely low at this point. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 610 PM CDT Thu Jul 13 2023 CIGS: variable sct-bkn layers expected into Friday, but trends support holding at VFR. If cluster of storms track across TAF sites, could see a brief drop into MVFR. WX/vsby: Scattered -shra/ts have shown some diminishing trend across the local area at early evening, but clusters of convection continue to develop across the dakotas/western MN...advancing southeast. CAMS models at odds at how to handle these showers/storms. Some bring them across the TAF sites in the 02-08z time frame while others suggest they could miss altogether. Radar trends push this even sooner. With favorable instability and moisture transport in place, would expect shower/storm clusters to hold together...and will steer the forecast with this in mind. Most of this activity would likely be over by 08-9z with more scattered convection possible later Fri afternoon/evening. WINDS: mostly southwest/south in direction. Mostly at or below 10 kts tonight, with some uptick for Friday afternoon - potentially a few higher gusts as mixing kicks in. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...04/JAR AVIATION.....Rieck
Hazardous Weather Outlook National Weather Service La Crosse WI 117 PM CDT Thu Jul 13 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141445- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 117 PM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...north central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Some thunderstorms will be possible through tonight. There is the potential for a few strong to severe storms late this evening into the overnight across parts of southeast Minnesota. Damaging winds should be the main threat with this activity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There will be periodic chances for storms from Friday through early next week. The threat for severe weather remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Any wind or hail reports tonight would be appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled.
Special Weather Statement National Weather Service La Crosse WI 612 PM CDT Thu Jul 13 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ029-032>034- 041>044-053>055-061-140200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Clark- Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon- Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, Tomah, Mauston, Friendship, Viroqua, Prairie Du Chien, Richland Center, and Platteville 612 PM CDT Thu Jul 13 2023 ...Scattered Thunderstorms Through Mid Evening, Some Strong... Scattered storms will continue to develop and track southeast across the area through the mid evening hours. Some will be strong, capable of 3/4 inch hail and wind gusts of 40 to 45 mph. Locally heavy downpours can also be expected. Seek shelter indoors should a storm near your location. Rieck
Preliminary Local Storm Report
National Weather Service La Crosse WI
1055 PM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1053 PM Hail Oelwein 42.68N 91.91W
07/13/2023 E1.00 inch Fayette IA Trained Spotter
&&The La Crosse radar (KARX), 88 km away, was scanning. The volume nearest the first event began at 04:22 UTC.
17 hail. Local standard time, as filed.
Law enforcement reported ping pong ball sized hail near Plainview.
Public reported ping pong ball sized hail near Plainview.
Public reported hen egg to tea cup sized hail near Altura that broke through a roof of a greenhouse.
Public reported golf ball sized hail broke through a car windshield near Altura.
Public reported hen egg to tea cup sized hail near Altura. News reported damage to corn crops, house roofs, and cars.
Public reported hen egg to tea cup sized hail near Altura resulted in damage to houses and cars.
Public reported tea cup sized hail between Altura and Lewiston that shattered a trailer house window and damaged cars.
Public reported tennis ball hail caused holes in siding of a house near Minnesota City.
Public reported tennis ball hail fell between Stockton and Lewiston.
Public reported quarter sized hail between Altura and Lewiston.
Trained spotter reported penny sized hail in Stockton.
Public reported half dollar sized hail near Stockton.
Public reported tennis ball sized hail near Winona.
Public reported hen egg sized hail in Wilson.
Law enforcement reported ping pong ball sized hail in Stockton.
Public reported quarter sized hail between Rushford and Winona.
Law enforcement reported quarter sized hail between Rushford and Winona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2023Every state in 2023This day in weather historyWarnings in Minnesota, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1128648, 1128652, 1128653, 1128654, 1128655, 1128656, 1128657, 1128658, 1128659, 1128660, 1128661, 1128662, 1128663, 1128664, 1128665, 1128666, 1128667.